Alert archive / Alabama / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 338, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Jun 29, 2008, 4:49 PM CDT for Lowndes County, Montgomery County, Alabama. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 29, 2008, 4:49 PM CDT (21:49 UTC)
- Expired
- Jun 29, 2008, 5:30 PM CDT
- In force
- 41 min
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
Counties Lowndes County, AL, Montgomery County, AL
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 29, 10:47 AM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 9.8 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 670 J/kg
- Mixed-layer CIN
- -11 J/kg
- Mixed-layer LCL
- 477 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- -68 m²/s²
- 0-3 km storm-relative helicity
- -60 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 29, 3:06 PM CDT, 1 hour 43 minutes earlier.
Area forecast discussion, Jun 29, 3:06 PM CDT, 1 hour 43 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 306 PM CDT SUN JUN 29 2008 .DISCUSSION... THUNDERSTORMS ARE EXPECTED TO GROW IN NUMBERS THROUGH THE LATE AFTERNOON AND EARLY EVENING HOURS. SOME OF THESE WILL BECOME SEVERE WITH THE MAIN THREAT BEING STRONG DAMAGING WINDS. HEAVY RAIN AND FREQUENT LIGHTING WILL ALSO BE A PROBLEM. THIS THREAT WILL DECREASE AS WE HEAD INTO THE EVENING HOURS. COLD FRONT WILL MOVE ACROSS CENTRAL ALABAMA LATE TONIGHT...MOSTLY AFTER MIDNIGHT. EVEN WITH THE DRIER AIR BEHIND THE FRONT...STILL EXPECTING PATCHY DENSE FOG AND LOW CLOUDS TO DEVELOP JUST BEFORE SUNRISE TOMORROW. A FEW SHOWERS WILL BE POSSIBLE MONDAY MORNING ACROSS THE EXTREME SOUTHEAST ZONES AS THE FRONT EXITS THE AREA. HIGH PRESSURE WILL THEN BE IN PLACE THROUGH MID WEEK KEEPING US RAIN FREE. MOISTURE LOOKS TO MAKE A RETURN ON THURSDAY AND THUS INCREASE RAIN CHANCES SLIGHTLY...AND CONTINUING THROUGH THE WEEKEND. TEMPERATURE WISE...MILD CONDITIONS EXPECTED AFTER THE FRONT MOVES THROUGH. OVERNIGHT TEMPERATURES WILL BE WELL BELOW NORMAL FOR MUCH OF THE FORECAST PERIOD. SOME LOCATIONS COULD BE AS MUCH AS 12 DEGREES BELOW NORMAL. DAYTIME TEMPS HOWEVER WILL BE RUNNING AROUND NORMAL. 10/ARM && .AVIATION...18Z TAF DISCUSSION. VERY MOIST AND UNSTABLE CONDITIONS...ABUNDANT SUNSHINE...AND A COLD FRONT MOVING ACROSS THE STATE TODAY WILL LEAD TO NUMEROUS SHOWER AND THUNDERSTORM DEVELOPMENT. ALTHOUGH MAINLY MVFR CONDITIONS WILL OCCUR IN THE TSRA...THERE WILL BE ABUNDANT LIGHTNING STATEWIDE THROUGH 04Z...OR FRONTAL PASSAGE...WHICHEVER COMES FIRST. WITH EXPECTED ABUNDANT RAINFALL...100 PERCENT RELATIVE HUMIDITY AFTER MIDNIGHT AND WINDS BECOMING LIGHT...EXPECT WIDESPREAD IFR STRATUS AND FOG TO DEVELOP AFTER 10Z WITH CONDITIONS IMPROVING AFTER 15Z. STEFKOVICH && .PRELIMINARY POINT TEMPS/POPS... GADSDEN 63 82 57 87 56 / 30 10 10 10 10 ANNISTON 64 84 58 86 58 / 40 10 10 10 10 BIRMINGHAM 65 86 60 87 62 / 30 10 10 10 0 TUSCALOOSA 67 87 61 90 61 / 40 10 10 10 0 CALERA 67 85 59 87 60 / 40 10 10 10 10 AUBURN 66 83 60 87 59 / 60 20 10 10 10 MONTGOMERY 69 86 63 90 63 / 50 20 10 10 10 TROY 69 84 62 89 63 / 60 30 10 10 10 && .BMX WATCHES/WARNINGS/ADVISORIES...NONE. &&
Hazardous weather outlook, Jun 29, 11:35 AM CDT, 5 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 1135 AM CDT SUN JUN 29 2008 ALZ011>015-017>050-301031- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 1135 AM CDT SUN JUN 29 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...THIS AFTERNOON AND TONIGHT. STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE FROM NOON TIL 9 PM. THE GREATEST THREAT WILL BE FROM NOON TO 6 PM FOR AREAS NORTH OF INTERSTATE 20 AND AT ANY TIME FOR AREAS SOUTH OF INTERSTATE 20. THE STRONGEST STORMS WILL BE CAPABLE OF PRODUCING DAMAGING STRAIGHT LINE WINDS NEAR OR ABOVE 60 MPH...SMALL HAIL...LOCALLY HEAVY RAINFALL UP TO 2 INCHES IN A SHORT PERIOD OF TIME...AND DEADLY LIGHTNING. A COLD FRONT WILL MOVE ACROSS CENTRAL ALABAMA DURING THE AFTERNOON AND EVENING...PROVIDING THE FOCUS FOR THUNDERSTORM DEVELOPMENT. IN ADDITION...THE ATMOSPHERE IS VERY UNSTABLE...AND AREAS THAT RECEIVE ABUNDANT SUNSHINE...ESPECIALLY SOUTH OF INTERSTATE 20...COULD HAVE RAPID THUNDERSTORM DEVELOPMENT ANYTIME THROUGH 9 PM. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE NEEDED THIS AFTERNOON AND TONIGHT. STEFKOVICH
In the hours before
Special weather statement, Jun 29, 3:48 PM CDT, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 348 PM CDT SUN JUN 29 2008 ALZ023-025-034-292130- BIBB-SHELBY-TUSCALOOSA- 348 PM CDT SUN JUN 29 2008 ...SIGNIFICANT WEATHER ALERT FOR BIBB...SHELBY AND TUSCALOOSA COUNTIES UNTIL 430 PM CDT... AT 348 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM BEVILLE LOCK AND DAM TO MERTZ...OR ALONG A LINE EXTENDING FROM 15 MILES EAST OF HOLT TO 11 MILES WEST OF BRENT...MOVING EAST AT 28 MPH. WINDS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS. * LOCATIONS IN OR NEAR THE PATH INCLUDE... PEARSON. WOODSTOCK JUNCTION. LAKE VIEW. TANNEHILL IRONWORKS STATE PARK. BRENT. WEST CENTREVILLE. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION.
Special weather statement, Jun 29, 3:52 PM CDT, 57 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 352 PM CDT SUN JUN 29 2008 ALZ040-292130- DALLAS- 352 PM CDT SUN JUN 29 2008 ...SIGNIFICANT WEATHER ALERT FOR DALLAS COUNTY UNTIL 430 PM CDT... AT 352 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM MARION JUNCTION TO 6 MILES SOUTH OF REHOBOTH...OR ALONG A LINE EXTENDING FROM 9 MILES EAST OF UNIONTOWN TO 11 MILES NORTHWEST OF CAMDEN...MOVING EAST AT 44 MPH. WINDS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS. * LOCATIONS IN OR NEAR THE PATH INCLUDE... SAFFORD. MARION JUNCTION. CRUMPTONIA. HAZEN. WHITES BLUFF. SUMMERFIELD. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION.
Special weather statement, Jun 29, 4:17 PM CDT, 32 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 417 PM CDT SUN JUN 29 2008 ALZ018>021-024-026-027-292200- CALHOUN-CHEROKEE-CLEBURNE-ETOWAH-JEFFERSON-ST. CLAIR-TALLADEGA- 417 PM CDT SUN JUN 29 2008 ...SIGNIFICANT WEATHER ALERT FOR CALHOUN...CHEROKEE...CLEBURNE... ETOWAH...JEFFERSON...ST. CLAIR AND TALLADEGA COUNTIES UNTIL 500 PM CDT... AT 417 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM CAVE SPRING TO LAKE VIEW...OR ALONG A LINE EXTENDING FROM 12 MILES NORTHWEST OF CEDARTOWN TO 13 MILES SOUTHWEST OF BESSEMER...MOVING EAST AT 30 MPH. WINDS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS. * LOCATIONS IN OR NEAR THE PATH INCLUDE... CAHABA HEIGHTS. RIVERCHASE GALLERIA. REGIONS PARK OR HOOVER MET. SPRING GARDEN. PELL CITY. ST. CLAIR COUNTY AIRPORT. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION.
Special weather statement, Jun 29, 4:24 PM CDT, 25 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 424 PM CDT SUN JUN 29 2008 ALZ042-292215- LOWNDES- 424 PM CDT SUN JUN 29 2008 ...SIGNIFICANT WEATHER ALERT FOR LOWNDES COUNTY UNTIL 515 PM CDT... AT 423 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM GARDNER ISLAND TO 6 MILES NORTHEAST OF SNOW HILL...OR ALONG A LINE EXTENDING FROM 12 MILES EAST OF SELMONT-WEST SELMONT TO 17 MILES SOUTHWEST OF MOSSES...MOVING EAST AT 35 MPH. WINDS UP TO 50 MPH AND HEAVY DOWNPOURS ARE EXPECTED WITH THESE STORMS. * LOCATIONS IN OR NEAR THE PATH INCLUDE... FARMERSVILLE. FOSTORIA. MACEDONIA. MOSSES. MOUNT WILLING. HAYNEVILLE. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION.
Special weather statement, Jun 29, 4:33 PM CDT, 16 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 433 PM CDT SUN JUN 29 2008 ALZ025-292215- SHELBY- 433 PM CDT SUN JUN 29 2008 ...SIGNIFICANT WEATHER ALERT FOR SHELBY COUNTY UNTIL 515 PM CDT... AT 433 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM VANDIVER TO TANNEHILL IRONWORKS STATE PARK TO BRIERFIELD IRONWORKS PARK...OR ALONG A LINE EXTENDING FROM LEEDS TO 6 MILES SOUTHWEST OF BESSEMER TO 7 MILES SOUTH OF MONTEVALLO...MOVING EAST SOUTHEAST AT 29 MPH. WINDS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS. * LOCATIONS IN OR NEAR THE PATH INCLUDE... WILTON. UNIVERSITY OF MONTEVALLO. VANDIVER. RIVERCHASE. STERRETT. VERIZON MUSIC CENTER AT OAK MOUNTAIN. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION.
Special weather statement, Jun 29, 4:39 PM CDT, 10 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 439 PM CDT SUN JUN 29 2008 ALZ041-043-044-292215- AUTAUGA-ELMORE-MONTGOMERY- 439 PM CDT SUN JUN 29 2008 ...SIGNIFICANT WEATHER ALERT FOR AUTAUGA...ELMORE AND MONTGOMERY COUNTIES UNTIL 515 PM CDT... AT 436 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG THUNDERSTORM NEAR BOOTH...OR 7 MILES WEST OF PRATTVILLE...MOVING EAST AT 29 MPH. PEA SIZE HAIL AND WINDS UP TO 50 MPH ARE EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH INCLUDE... BOOTH. PRATTVILLE. MILLBROOK. WETUMPKA MUNICIPAL AIRPORT. BOB WOODRUFF LAKE. WETUMPKA. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION.
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 29, 1:24 PM CDT | Severe Thunderstorm Warning | BMX | Barbour, Bullock | 51 min |
| Jun 29, 2:27 PM CDT | Severe Thunderstorm Warning | BMX | Greene, Hale, Pickens, Sumter | 48 min |
| Jun 29, 3:05 PM CDT | Severe Thunderstorm Warning | BMX | Greene, Hale, Tuscaloosa | 25 min |
| Jun 29, 4:39 PM CDT | Severe Thunderstorm Warning | BMX | Calhoun, Cherokee, Cleburne | 51 min |
| Jun 29, 4:43 PM CDT | Severe Thunderstorm Warning | BMX | Autauga, Elmore, Montgomery | 32 min |
| Jun 29, 5:10 PM CDT | Severe Thunderstorm Warning | BMX | Bullock, Elmore, Macon, Montgomery, Pike | 50 min |
| Jun 29, 5:26 PM CDT | Severe Thunderstorm Warning | BMX | Clay, Talladega | 49 min |
| Jun 29, 5:29 PM CDT | Severe Thunderstorm Warning | BMX | Randolph | 46 min |
| Jun 29, 5:52 PM CDT | Severe Thunderstorm Warning | BMX | Chambers, Clay, Lee, Macon, Randolph, Russell and 1 more | 53 min |
| Jun 29, 5:54 PM CDT | Severe Thunderstorm Warning | BMX | Clay, Randolph | 51 min |
| Jun 29, 6:40 PM CDT | Severe Thunderstorm Warning | BMX | Chambers, Randolph, Tallapoosa | 34 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.